Thunderstorm Wind, San Diego
- When
- March 22, 3:30 PM PST
- Where
- San Diego County, Lake Henshaw
- Measured
- 30 kt (35 mph) estimated gust
- Deaths
- 3 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 33.230, -116.770
A closed low over northern Baja created conditions favorable for the formation of high based convection across southern California. Thunderstorms initiated over the deserts in the afternoon and then quickly moved westward over the mountains and towards the coast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A closed low over northern Baja created conditions favorable for the formation of high based convection across southern California. Thunderstorms initiated over the deserts in the afternoon and then quickly moved westward over the mountains and towards the coast. An inverted V signature was noted above the 950 mb level on the 00Z KNKX sounding that afternoon, indicative of the potential for thunderstorms to produce microbursts. Three elderly fishermen drowned after their overloaded, 12-foot motorboat capsized on Lake Henshaw while trying to outrun an approaching thunderstorm. Eyewitness accounts and observations support the idea that this thunderstorm may have produced a minor, sub-severe microburst. This was probably all that was needed to capsize the small, overloaded boat. A friend of the fishermen was the first to notice the capsized boat, however he did not actually see the boat flip over. It is still not completely known if the boat capsized before or after the thunderstorm moved across the lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 22, 12:30 PM PST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 130 PM PDT THU MAR 22 2007 .SYNOPSIS... UPPER LEVEL LOW PRESSURE OFF THE NORTHERN BAJA COAST WILL MOVE SLOWLY INLAND ACROSS NORTHERN AND CENTRAL BAJA CALIFORNIA. MOISTURE WRAPPING AROUND THE NORTH SIDE OF THE LOW WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY...MAINLY ALONG AND EAST OF THE MOUNTAINS. THERE WILL ALSO BE WEAK TO MODERATE OFFSHORE FLOW THROUGH FRIDAY WITH GUSTY WINDS THROUGH AND BELOW PASSES AND CANYONS. FOR THE WEEKEND...HIGH PRESSURE ALOFT WILL BRING FAIR AND WARMER WEATHER TO THE MOUNTAINS AND DESERTS...WHILE AN DEEPENING MARINE LAYER IS EXPECTED WEST OF THE MOUNTAINS. FOR NEXT TUESDAY...A FAST MOVING STORM SYSTEM WILL MOVE INLAND ACROSS CALIFORNIA BRINGING COOLING TO SOUTHWEST CALIFORNIA...STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS...AND A CHANCE OF SHOWERS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM (TONIGHT THROUGH SATURDAY)... CLOSED LOW TO THE SOUTH MOVING SLOWLY EAST ACROSS NORTH CENTRAL BAJA AND NORTHERN GULF OF CALIFORNIA THROUGH FRIDAY. LEADING EDGE OF MOISTURE HAS MOVED WEST ACROSS SAN DIEGO COUNTY AND RIVERSIDE COUNTY MOUNTAINS. AT THE NORTHERN END WHERE IT IS CROSSING CENTRAL SAN BERNARDINO COUNTY...SOME LIGHT RAIN SHOWERS ARE OCCURRING...BUT CLOUD BASES ARE FAIRLY HIGH...8-10K FT...SO ONLY A FEW DROPS EXPECTED TO REACH JOHNSTON/LUCERNE VALLEY FLOORS THIS AFTERNOON. A LINE OF THUNDERSTORMS CURRENTLY NEAR THE COLORADO RIVER VALLEY HAS BEEN MOVING STEADILY WEST NORTHWESTWARD. EXTRAPOLATION BRINGS LEADING EDGE TO EASTERN SAN DIEGO COUNTY/COACHELLA VALLEY BY 1630 PDT/2330 UTC. DRY LIGHTNING AND GUSTY DOWNDRAFT WINDS ARE STILL THE MAIN CONCERNS THROUGH AT LEAST 2000 PDT AS THESE THUNDERSTORMS MOVE EAST ACROSS FORECAST AREA. AFTER THAT TIME COLLAPSING THUNDERSTORM TOPS AND ADDITIONAL MID LEVEL MOISTURE ADVECTION FROM DEBRIS CLOUDS COMING IN FROM SOUTHEAST CALIFORNIA SHOULD PRODUCE LIGHT WETTING RAINS. INCREASING SURFACE HUMIDITY OVERNIGHT SHOULD ALSO RETARD GROWTH OF ANY LIGHTNING STARTED FIRES. SOME OF THE CELLS MAY DRIFT ACROSS THE MOUNTAINS OVERNIGHT AND REACH COAST...SO KEPT MENTION OF CHANCE SHOWERS/THUNDERSTORMS FOR THESE ZONES. ON FRIDAY CONVECTIVE ACTIVITY EXPECTED TO BE A LITTLE LESS AND CONFINED TO EAST SLOPES AND DESERTS DUE TO LOW BEING FURTHER EAST WITH NO WRAP AROUND MOISTURE MAKING IT ACROSS MOUNTAINS FRIDAY NIGHT. SATURDAY HIGH PRESSURE RIDGE MOVES OVER THE AREA BUT ONSHORE FLOW WILL END THE WARMING TREND WEST OF THE MOUNTAINS. THE OTHER WEATHER CONCERN TODAY WAS THE EAST TO NORTHEAST WIND GUSTS. THE WIND GUSTS PEAKED BEFORE NOON WITH A FEW STATIONS REPORTING GUSTS TO 35 MPH. SINCE 1100 PDT THE PRESSURE GRADIENT HAS BEEN DIMINISHING. ASIDE FROM DOWNDRAFT GUSTS FROM THUNDERSTORMS...WIND GUSTS SHOULD REMAIN BELOW 35 MPH THROUGH THE NIGHT. && .LONG TERM (SUNDAY THROUGH WEDNESDAY)... THE HIGH PRESSURE RIDGE WILL WEAKEN SUNDAY AND COMPLETELY FLATTEN BY MONDAY. THIS COUPLED WITH A DEEPENING MARINE LAYER SHOULD BRING A COOLING TREND FOR ALL AREAS AS WELL AS INCREASING WINDS ACROSS THE DESERTS AND MOUNTAINS. BY TUESDAY A TROUGH MOVES INLAND TO THE NORTH. MUCH COOLER TEMPERATURES SHOULD LOWER SNOW LEVEL...POSSIBLY IMPACTING CAJON PASS. MAIN EFFECT FOR NOW LOOKS TO BE STRONG WEST WINDS. HIGH PRESSURE REBUILDS WEDNESDAY FOR COOL DRY CONDITIONS. && .AVIATION... 222010Z...LATE MORNING ACARS SOUNDINGS INDICATE THE MARINE LAYER IS TRYING TO BECOME REESTABLISHED OVER THE AREA. AN ACARS SOUNDING OUT OF KSAN SHOWS AN INVERSION AROUND 1600 FEET MSL WHILE ONE OUT OF KSNA SHOWS AN INVERSION AROUND 1300 FEET. NO SIGNS OF ANY STRATUS DEVELOPMENT AT THIS TIME AND NOT EXPECTING ANY THROUGH TONIGHT ALTHOUGH SOME PATCHY STRATUS MAY FORM BY SUNRISE FRIDAY MORNING. WEAK OFFSHORE FLOW AT THE SURFACE AND A NORTHEAST FLOW ALOFT SHOULD KEEP VFR CONDITIONS AT ALL AIRPORTS THROUGH THE NIGHT. VARIABLE AMOUNTS IF MID AND HIGH LEVEL ALTOCU AND CIRRUS WITH BASES MOSTLY ABOVE FL080 SHOULD CONTINUE THROUGH THE NIGHT. THIS MOISTURE IS ASSOCIATED WITH WRAP AROUND MOISTURE FROM AN UPPER LOW OVER NORTHERN BAJA THAT IS DRIFTING SLOWLY TO THE EAST. THUNDERSTORM ACTIVITY OVER WESTERN ARIZONA MAY DRIFT WESTWARD TOWARDS THE DESERT AND MOUNTAIN AREAS BUT THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/FIRE WEATHER...BALFOUR AVIATION/MARINE.......HORTON NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT THU MAR 22 2007 CAZ042-043-048-050-055>058-060>062-231200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 PM PDT THU MAR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST CALIFORNIA. .DAY ONE...REMAINDER OF TODAY AND TONIGHT MOISTURE CIRCULATING AROUND UPPER LEVEL LOW PRESSURE OVER NORTHERN BAJA WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. HOWEVER...A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER IN THE MOUNTAINS AND DESERTS FRIDAY. OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. DVA
The San Diego radar (KNKX), 43 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, San Diego | 2007-03-22 | 63 | Male | Boating | Direct |
| Thunderstorm Wind, San Diego | 2007-03-22 | 58 | Male | Boating | Direct |
| Thunderstorm Wind, San Diego | 2007-03-22 | Male | Boating | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22302.